Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 246, NWS Wichita, KS

October 30, 2013Kingman County, Reno County, Sedgwick County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Oct 30, 2013, 1:55 PM CDT for Kingman County, Reno County, Sedgwick County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 30, 2013, 1:55 PM CDT (18:55 UTC)
Expired
Oct 30, 2013, 2:45 PM CDT
In force
50 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Kingman County, KS, Reno County, KS, Sedgwick County, KS

The radar

The Wichita radar (KICT), 41 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 6.9 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2013-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 648 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2013-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 283 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
648 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
511 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
283 m²/s²
0-3 km storm-relative helicity
307 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 30, 12:40 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Oct 30, 12:40 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1240 PM CDT WED OCT 30 2013

.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 333 AM CDT WED OCT 30 2013

DESPITE STRONG LOW-LEVEL MOISTURE TRANSPORT AMIDST DECENT ELEVATED
INSTABILITY...WIDESPREAD CONVECTION HAS FAILED TO YET
DEVELOP...LIKELY DUE TO PERSISTENT 800-700MB CAPPING PER RUC/NAM
MODEL SOUNDINGS. HOWEVER...PER SHORT-TERM MODELS...ANTICIPATING
SHOWERS/THUNDERSTORMS TO GRADUALLY DEVELOP AND INCREASE IN COVERAGE
ACROSS THE AREA THIS MORNING...AS SUBTLE SHORTWAVE ENERGY ADVANCES
NORTHEAST OVER THE HIGH PLAINS. THIS INITIAL ROUND MAY EXIT EASTERN
KS BY AFTERNOON...WITH ADDITIONAL ACTIVITY POSSIBLY REDEVELOPING IN
VICINITY OF THE FRONTAL BOUNDARY NEAR THE TURNPIKE CORRIDOR THIS
AFTERNOON. HOWEVER...ANTICIPATING A SUBSTANTIAL UPTICK IN CONVECTIVE
COVERAGE BY EVENING AND PERSISTING OVERNIGHT...AS POTENT WESTERN
CONUS TROUGH FINALLY EJECTS EAST/NORTHEAST. DESPITE VERY STRONG
MID/UPPER WIND FIELDS...WEAK TO MODEST INSTABILITY SHOULD ONLY
PROMOTE A LOW-END SEVERE HAIL THREAT LATE THIS AFTERNOON-EVENING. OF
GREATER CONCERN IS THE HEAVY RAINFALL POTENTIAL OVER SOUTHERN AND
SOUTHEAST KS...GIVEN FRONTAL ORIENTATION NEARLY PARALLEL TO
MID/UPPER FLOW...WELL ABOVE NORMAL PRECIPITABLE WATER
VALUES...STRONG LOW-LEVEL JET AND ASSOCIATED MOISTURE TRANSPORT.
THINKING RAINFALL AMOUNTS OVER SOUTHERN AND ESPECIALLY SOUTHEAST KS
TODAY THROUGH THU MORNING COULD AGAIN APPROACH 1-3 INCHES.
CONSEQUENTLY...GIVEN LAST NIGHT'S 1-3 INCH RAINFALL AMOUNTS...ISSUED
A FLOOD WATCH FOR LOCATIONS GENERALLY SOUTHEAST OF THE KS TURNPIKE
THROUGH THU MORNING. NOT ANTICIPATING WIDESPREAD RIVER FLOODING
CONCERNS...BUT AREAL AND/OR FLASH FLOOD WARNINGS ARE DEFINITELY
POSSIBLE. ANTICIPATING PRECIPITATION TO EXIT SOUTHEAST KS THU
MORNING.

ADK

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 333 AM CDT WED OCT 30 2013

FAIRLY QUIET WEATHER ALONG WITH SEASONABLE TEMPERATURES IN THE
60S ANTICIPATED THROUGH THE REST OF THU...AND FRI-SAT AS WELL...AS
NORTHWEST FLOW ALOFT AND ASSOCIATED LOW-LEVEL HIGH PRESSURE
SETTLES EAST ACROSS THE HEARTLAND. HALLOWEEN EVENING SHOULD SEE
CLEAR SKIES AND BREEZY WEST WINDS...WITH TEMPERATURES FALLING INTO
THE 50S BY EARLY-MID EVENING. HIGH CONFIDENCE IN STRONG/GUSTY
SOUTHERLY WINDS DEVELOPING BY SUNDAY...AS ANOTHER DEEP MID/UPPER
TROUGH DEVELOPS ACROSS THE WESTERN CONUS. MEDIUM RANGE MODEL
CONSENSUS...ESPECIALLY ECMWF...CONTINUES TO SUGGEST PRECIPITATION
CHANCES INCREASING ONCE AGAIN BY SUNDAY NIGHT/MONDAY. DESPITE THE
CONSENSUS...DETAILS BETWEEN TROUGH/FRONT TIMING AND
MAGNITUDE...AND MOISTURE AVAILABILITY REMAIN SKETCHY...SO ONLY
WENT WITH MODEST POPS FOR NOW.

ADK

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1235 PMCDT WED OCT 30 2013

FRONTAL BOUNDARY CONTINUES TO LINGER ACROSS THE CENTRAL SECTIONS
OF THE FORECAST AREA. WITH COPIOUS AMOUNTS OF MOISTURE IN THE
ATMOSPHERE CIGS REMAIN LOW AT ALL SITES...MANY IN IFR AND LIFR
CATEGORIES. IT WILL BE HARD PRESSED TO SCOUR THOSE CIGS OUT BY
TOMORROW MORNING AT ALL LOCATIONS EXCEPT FOR KRSL. ALONG WITH LOW
CIGS...THE VSBYS ARE FLUTTERING QUITE A BIT IN THE MVFR AND IFR
RANGE. ESPECIALLY IN AREAS WHERE PRECIPITATION IS OCCURRING. AT
THIS TIME...THE BEST CHANCES FOR SHOWERS AND THUNDER WILL BE TO
THE EAST OF A SALINA TO ANTHONY LINE.WE SHOULD SEE REDEVELOPEMENT
AS THE EVENING PROGRESSES AND A DECREASE IN ACTIVITY AS THE FRONT
FINALLY MOVES EAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    72  53  65  40 /  60  80  30   0
HUTCHINSON      65  47  65  39 /  60  60  10   0
NEWTON          70  50  64  40 /  60  80  30   0
ELDORADO        71  55  65  40 /  70  80  50   0
WINFIELD-KWLD   74  61  65  39 /  70  90  40   0
RUSSELL         50  40  64  37 /  50  20  10   0
GREAT BEND      52  42  64  36 /  50  30  10   0
SALINA          61  44  64  39 /  60  50  10   0
MCPHERSON       64  47  64  38 /  60  60  10   0
COFFEYVILLE     70  63  68  41 /  90  90  70   0
CHANUTE         70  63  66  41 /  80  90  70   0
IOLA            70  62  65  41 /  80  90  70   0
PARSONS-KPPF    70  63  67  40 /  90  90  70   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH THURSDAY MORNING FOR KSZ069>072-093>096-
098>100.

&&
Hazardous weather outlook, Oct 30, 5:18 AM CDT, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
518 AM CDT WED OCT 30 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-311030-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
518 AM CDT WED OCT 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

PERIODIC BOUTS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS
THE AREA THROUGH TONIGHT. LOCALLY HEAVY RAINFALL IS
LIKELY...ESPECIALLY OVER SOUTHERN AND SOUTHEAST KANSAS THIS
EVENING AND TONIGHT. CONSEQUENTLY...A FLOOD WATCH HAS BEEN
ISSUED. FURTHERMORE...A FEW STRONG TO SEVERE STORMS CAPABLE OF
QUARTER SIZE HAIL ARE POSSIBLE LATE THIS AFTERNOON AND THIS
EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS WILL EXIT SOUTHEAST KANSAS BY LATE
MORNING THURSDAY.

FINALLY...THUNDERSTORM CHANCES SHOULD INCREASE ONCE AGAIN BY
SUNDAY NIGHT AND ESPECIALLY EARLY NEXT WEEK...AS ANOTHER WEATHER
SYSTEM APPROACHES FROM THE WEST. SEVERE WEATHER IS NOT ANTICIPATED
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ADK

In the hours before

Special weather statement, Oct 30, 1:16 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
116 PM CDT WED OCT 30 2013

KSZ082-091-301900-
HARPER-KINGMAN-
116 PM CDT WED OCT 30 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARPER AND KINGMAN COUNTIES...

AT 111 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES EAST OF ZENDA...OR 15 MILES SOUTH OF
KINGMAN...AND MOVING NORTHEAST AT 35 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3741 9837 3773 9814 3773 9781 3743 9782
      3727 9826
TIME...MOT...LOC 1816Z 222DEG 30KT 3747 9815

JAKUB
Local storm report, Oct 30, 1:26 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
126 PM CDT WED OCT 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 PM     HAIL             2 ESE SPIVEY            37.43N 98.14W
10/30/2013  E0.50 INCH       KINGMAN            KS   TRAINED SPOTTER

&&

CWH

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 30, 4:15 AM CDTFlood WatchICTAllen, Butler, Chautauqua, Cowley, Elk, Greenwood and 5 more28 hr
Oct 30, 1:16 PM CDTSpecial Weather StatementICTKingman44 min
Oct 30, 2:23 PM CDTSpecial Weather StatementICTSedgwick37 min
Oct 30, 2:26 PM CDTSevere Thunderstorm WarningICTHarvey, Sedgwick49 min
Oct 30, 2:45 PM CDTSpecial Weather StatementICTButler30 min
Oct 30, 3:08 PM CDTSpecial Weather StatementICTSedgwick22 min
Oct 30, 3:22 PM CDTSpecial Weather StatementICTChase23 min
Oct 30, 3:47 PM CDTSpecial Weather StatementICTChase28 min
Oct 30, 4:26 PM CDTSpecial Weather StatementICTSumner34 min
Oct 30, 5:34 PM CDTAreal Flood WarningICTButler5 hr
Oct 30, 5:43 PM CDTSpecial Weather StatementICTButler32 min
Oct 30, 6:34 PM CDTAreal Flood WarningICTGreenwood5 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.